Phenytoin (PHT), an anti-seizure medication for generalised and focal seizures, has non-linear pharmacokinetics and a narrow therapeutic window, increasing the risk of drug interactions, toxicity and adverse effects. We report a case of an 18-year-old male patient with a known case of seizure disorder of ataxia after concomitant administration of both PHT and valproic acid. Plasma PHT level was found to be supratherapeutic at 27.06 mcg/dL. PHT was discontinued with close monitoring of patient. Our report highlights PHT toxicity resulting from interaction between PHT and valproic acid even at standard therapeutic doses. To prevent drug-related adverse events, precise dosing and routine monitoring of PHT levels are essential, especially during dosage modifications, changes in formulation or the addition of new medication. Impact of avoidable adverse drug reactions on quality of life and economic burden can be reduced through preventive integrative approaches such as personalised medicine and therapeutic drug monitoring.
No takes yet. Share an insight, caveat, or question.
Krishnamoorthi et al. (2026) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: